DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Supersymmetric asymptotic safety is not guaranteed

Abstract

It was recently shown that certain perturbatively accessible, non-supersymmetric gauge-Yukawa theories have UV asymptotic safety, without asymptotic freedom: the UV theory is an interacting RG fixed point, and the IR theory is free. We here investigate the possibility of asymptotic safety in supersymmetric theories, and use unitarity bounds, and the a-theorem, to rule it out in broad classes of theories. The arguments apply without assuming perturbation theory. Therefore, the UV completion of a non-asymptotically free susy theory must have additional, non-obvious degrees of freedom, such as those of an asymptotically free (perhaps magnetic dual) extension.

Authors:
 [1];  [2]
  1. University of California, San Diego, La Jolla (United States). Department of Physics
  2. Univ. of Southern Denmark, Odense (Denmark). CP3-Origins & the Danish Institute for Advanced Study, Danish IAS
Publication Date:
Research Org.:
University of California, San Diego, La Jolla (United States). Department of Physics
Sponsoring Org.:
USDOE
OSTI Identifier:
1434588
Grant/Contract Number:  
SC0009919
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2015; Journal Issue: 11; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
71 CLASSICAL AND QUANTUM MECHANICS, GENERAL PHYSICS; Supersymmetry and Duality; Supersymmetric gauge theory

Citation Formats

Intriligator, Kenneth, and Sannino, Francesco. Supersymmetric asymptotic safety is not guaranteed. United States: N. p., 2015. Web. doi:10.1007/JHEP11(2015)023.
Intriligator, Kenneth, & Sannino, Francesco. Supersymmetric asymptotic safety is not guaranteed. United States. https://doi.org/10.1007/JHEP11(2015)023
Intriligator, Kenneth, and Sannino, Francesco. Thu . "Supersymmetric asymptotic safety is not guaranteed". United States. https://doi.org/10.1007/JHEP11(2015)023. https://www.osti.gov/servlets/purl/1434588.
@article{osti_1434588,
title = {Supersymmetric asymptotic safety is not guaranteed},
author = {Intriligator, Kenneth and Sannino, Francesco},
abstractNote = {It was recently shown that certain perturbatively accessible, non-supersymmetric gauge-Yukawa theories have UV asymptotic safety, without asymptotic freedom: the UV theory is an interacting RG fixed point, and the IR theory is free. We here investigate the possibility of asymptotic safety in supersymmetric theories, and use unitarity bounds, and the a-theorem, to rule it out in broad classes of theories. The arguments apply without assuming perturbation theory. Therefore, the UV completion of a non-asymptotically free susy theory must have additional, non-obvious degrees of freedom, such as those of an asymptotically free (perhaps magnetic dual) extension.},
doi = {10.1007/JHEP11(2015)023},
journal = {Journal of High Energy Physics (Online)},
number = 11,
volume = 2015,
place = {United States},
year = {2015},
month = {11}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 24 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Is there a c-theorem in four dimensions?
journal, December 1988


Exact consequences of the trace anomaly in four dimensions
journal, December 2001


Comments on unparticles
journal, May 2008


RG fixed points and flows in SQCD with adjoints
journal, January 2004


Triviality pursuit: Can elementary scalar particles exist?
journal, September 1988


Rigidity of SU(2, 2|2)-symmetric solutions in Type IIB
journal, May 2010


Exactly marginal operators and duality in four dimensional N = 1 supersymmetric gauge theory
journal, July 1995


Central charges and U(1) R symmetries in Script N = 1 super Yang-Mills
journal, November 2003


The phase structure of a chirally invariant lattice Higgs-Yukawa model for small and for large values of the Yukawa coupling constant
journal, September 2007


The Higgs boson resonance width from a chiral Higgs–Yukawa model on the lattice
journal, April 2012


Δa curiosities in some 4d susy RG flows
journal, November 2012

  • Amariti, Antonio; Intriligator, Kenneth
  • Journal of High Energy Physics, Vol. 2012, Issue 11
  • DOI: 10.1007/JHEP11(2012)108

The constraints of conformal symmetry on RG flows
journal, July 2012


Exact Gell-Mann-Low function of supersymmetric Yang-Mills theories from instanton calculus
journal, December 1983


Transformation properties of the supercurrent
journal, March 1975


The equivalence of the top quark condensate and the elementary Higgs field
journal, November 1991


Lagrange multipliers and couplings in supersymmetric field theory
journal, December 2004


Ultraviolet Behavior of Non-Abelian Gauge Theories
journal, June 1973


Reliable Perturbative Results for Strong Interactions?
journal, June 1973


The exact superconformal R-symmetry maximizes a
journal, September 2003


Evidence for the strongest version of the 4d a-theorem via a-maximization along RG flows
journal, December 2004


IR free or interacting? A proposed diagnostic
journal, December 2005


Softened gravity and the extension of the standard model up to infinite energy
journal, February 2015

  • Giudice, Gian F.; Isidori, Gino; Salvio, Alberto
  • Journal of High Energy Physics, Vol. 2015, Issue 2
  • DOI: 10.1007/JHEP02(2015)137

On the phase structure of vector-like gauge theories with massless fermions
journal, March 1982


Electric-magnetic duality in supersymmetric non-Abelian gauge theories
journal, February 1995


General background field calculations with fermion fields
journal, January 1985


All unitary ray representations of the conformal group SU(2,2) with positive energy
journal, February 1977

  • Mack, G.
  • Communications in Mathematical Physics, Vol. 55, Issue 1
  • DOI: 10.1007/BF01613145

Lectures on supersymmetric gauge theories and electric-magnetic duality
journal, February 1996


Two-loop renormalization group equations in a general quantum field theory
journal, January 1985


Non-perturbative formulas for central functions of supersymmetric gauge theories
journal, August 1998


On renormalization group flows in four dimensions
journal, December 2011

  • Komargodski, Zohar; Schwimmer, Adam
  • Journal of High Energy Physics, Vol. 2011, Issue 12
  • DOI: 10.1007/JHEP12(2011)099

Analogs of the c-theorem for four-dimensional renormalisable field theories
journal, October 1990


Conformal collider physics: energy and charge correlations
journal, May 2008


Two-loop renormalization group equations in a general quantum field theory (II). Yukawa couplings
journal, April 1984


Stable Asymptotically Free Extensions (SAFEs) of the Standard Model
journal, March 2015

  • Holdom, Bob; Ren, Jing; Zhang, Chen
  • Journal of High Energy Physics, Vol. 2015, Issue 3
  • DOI: 10.1007/JHEP03(2015)028

Asymptotic safety guaranteed
journal, December 2014

  • Litim, Daniel F.; Sannino, Francesco
  • Journal of High Energy Physics, Vol. 2014, Issue 12
  • DOI: 10.1007/JHEP12(2014)178

Two-loop renormalization group equations in a general quantum field theory
journal, July 1983


On the c-theorem in more than two-dimensions
conference, September 2000

  • Cappelli, Andrea; D'Appollonio, G.; Guida, Roberto
  • Proceedings of Non-perturbative Quantum Effects 2000 — PoS(tmr2000)
  • DOI: 10.22323/1.006.0005

All unitary ray representations of the conformal group SU(2,2) with positive energy
text, January 1975


Softened gravity and the extension of the standard model up to infinite energy
text, January 2015


Lectures on supersymmetric gauge theories and electric-magnetic duality
journal, May 1997


Comments on Unparticles
text, January 2008


On Renormalization Group Flows in Four Dimensions
text, January 2011


Asymptotic safety guaranteed
text, January 2014


Stable Asymptotically Free Extensions (SAFEs) of the Standard Model
text, January 2014


On the c-theorem in more than two dimensions
preprint, January 2000


RG Fixed Points and Flows in SQCD with Adjoints
text, January 2003


Nonperturbative Formulas for Central Functions of Supersymmetric Gauge Theories
text, January 1997


Works referencing / citing this record:

Conformal gauge-Yukawa theories away from four dimensions
journal, July 2016

  • Codello, Alessandro; Langæble, Kasper; Litim, Daniel F.
  • Journal of High Energy Physics, Vol. 2016, Issue 7
  • DOI: 10.1007/jhep07(2016)118

Asymptotically safe grand unification
journal, December 2016


Analytic coupling structure of large N f (super) QED and QCD
journal, July 2019


Quantum critical behavior of semisimple gauge theories
journal, February 2016

  • Esbensen, Jacob Kamuk; Ryttov, Thomas A.; Sannino, Francesco
  • Physical Review D, Vol. 93, Issue 4
  • DOI: 10.1103/physrevd.93.045009

Ideal walking dynamics via a gauged NJL model
journal, July 2017


Framework for an asymptotically safe standard model via dynamical breaking
journal, September 2017


Asymptotically safe and free chiral theories with and without scalars
journal, September 2017


Conformal phase diagram of complete asymptotically free theories
journal, October 2017


Is scale-invariance in gauge-Yukawa systems compatible with the graviton?
journal, October 2017


Viability of quantum-gravity induced ultraviolet completions for matter
journal, October 2017


Phase structure of completely asymptotically free SU( N c ) models with quarks and scalar quarks
journal, March 2018


Asymptotically safe standard model extensions?
journal, May 2018

  • Pelaggi, Giulio Maria; Plascencia, Alexis D.; Salvio, Alberto
  • Physical Review D, Vol. 97, Issue 9
  • DOI: 10.1103/physrevd.97.095013

Conformal window 2.0: The large N f safe story
journal, June 2018


Gauge-Yukawa theories: Beta functions at large N f
journal, July 2018


Asymptotically safe Pati-Salam theory
journal, December 2018


Complete asymptotically safe embedding of the standard model
journal, February 2019


Asymptotic Safety Guaranteed in Supersymmetry
journal, November 2017


Theorems for asymptotic safety of gauge theories
journal, June 2017


Naturalness of Asymptotically Safe Higgs
journal, October 2017

  • Pelaggi, Giulio M.; Sannino, Francesco; Strumia, Alessandro
  • Frontiers in Physics, Vol. 5
  • DOI: 10.3389/fphy.2017.00049

An Asymptotically Safe Guide to Quantum Gravity and Matter
journal, January 2019


Quantum Critical Behaviour of Semi-Simple Gauge Theories
text, January 2015


Asymptotically safe and free chiral theories with and without scalars
text, January 2016


Asymptotically Safe Grand Unification
text, January 2016


Viability of quantum-gravity induced ultraviolet completions for matter
text, January 2017


Asymptotic safety guaranteed in supersymmetry
text, January 2017


A complete asymptotically safe embedding of the Standard Model
text, January 2018


Analytic Coupling Structure of Large $N_f$ (Super) QED and QCD
text, January 2019